Article Text

PDF
ID: 28: ACQUIRED IMMUNODEFICIENCY SYNDROME RELATED KAPOSI SARCOMA A RARE INTRUDER AFFECTING THE STOMACH
  1. N Vyas1,
  2. H Alkhawam1,
  3. S Ahmad2,
  4. R Companioni2,
  5. R Sogomonian2,
  6. J Aron2
  1. 1Internal Medicine, Elmhurst Hospital Center, Queens, New York, United States
  2. 2Gastroenterology, Icahn School of Medicine at Mount Sinai (Elmhurst), Elmhurst, New York, United States

Abstract

Introduction Kaposi sarcoma (KS) is a vascular tumor that is commonly associated with human herpesvirus 8 (HHV-8). The epidemic type of KS is associated with the most common tumor arising in HIV infected people, which is considered by CDC guidelines an AIDS defining illness. Lesions on the skin are the most common initial presentation in patients unlike the involvement of visceral sites. We present a unique case of KS affecting the stomach, initially presenting as abdominal pain and diarrhea.

Case Patient is a 34 year old female with past medical history of AIDS/HIV with a CD4 count of 143 cells/μL, VL 46 copies/mL on HAART therapy diagnosed with visceral and cutaneous manifestations presents to the ED with nausea, vomiting, diarrhea and diffuse abdominal pain for three days. The symptoms have progressively gotten worse. Patient denies any history of fevers, recent travel, sick contacts or recent antibiotic use. On examination, the patient had stable vitals and evidence of dark brown, papular skin lesions of various sizes over face, torso and upper extremity. Abdominal examination revealed tenderness in the epigastric area. Laboratory studies and initial abdominal cat-scan with contrast were unremarkable. All infectious workup was negative. However, EGD revealed esophageal nodule in the mid-distal esophagus (figure 1A), non-obstructive lower esophageal (LE) stricture (figure 1B), and a gastric ulcer raised with heaped margins (figure C). Biopsy of the gastric ulcer reveals KS with necrosis. Throughout hospital course, patient received 12 rounds of Doxirubicin for treatment, continued with HAART therapy. Patient is tolerating chemotherapy well, cutaneous lesions are improving and signs and symptoms of diarrhea and abdominal pain have alleviated.

Discussion Cutaneous manifestation is usually the initial presentation of KS and visceral involvement is typically a later manifestation of disease. What is interesting in this case is the involvement of both cutaneous and visceral sites. It can be observed in the gastrointestinal (GI) tract, but rarely seen in the stomach. GI lesions may be asymptomatic or may cause weight loss, abdominal pain, nausea, vomiting and obstruction, which is seen in our case. EGD revealed distal LE stricture and gastric ulcer biopsy showing KS with necrosis. For AIDS patients who have KS, HAART therapy should be initiated to induce regression. For systemic treatment chemotherapy with Doxirubicin should be considered when there is symptomatic visceral or mucosal involvement and extensive cutaneous KS. We suggest the KS be included in the differential in AIDS patients with diarrhea and non-specific GI symptoms. Moreover, EGD should be considered for symptomatic patients because untreated GI KS includes hemorrhage and perforation.

  • Abdomen

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.